Background Antibiotics may interact with warfarin, increasing the risk for significant bleeding events. Methods This is a retrospective cohort study of veterans who were prescribed warfarin for 30 days without interruption through the US Department of Veterans Affairs between October 1, 2002 and September 1, 2008. Antibiotics considered to be high risk for interaction with warfarin include: trimethoprim/sulfamethoxazole (TMP/SMX), ciprofloxacin, levofloxacin, metronidazole, fluconazole, azithromycin, and clarithromycin. Low-risk antibiotics include clindamycin and cephalexin. Risk of bleeding event within 30 days of antibiotic exposure was measured using Cox proportional hazards regression, adjusted for demographic characteristics, comorbid conditions, and receipt of other medications interacting with warfarin. Results A total of 22,272 patients met inclusion criteria, with 14,078 and 8194 receiving high- and low-risk antibiotics, respectively. There were 93 and 36 bleeding events in the high- and low-risk groups, respectively. Receipt of a high-risk antibiotic (hazard ratio [HR] 1.48; 95% confidence interval [CI], 1.00-2.19) and azithromycin (HR 1.93; 95% CI, 1.13-3.30) were associated with increased risk of bleeding as a primary diagnosis. TMP/SMX (HR 2.09; 95% CI, 1.45-3.02), ciprofloxacin (HR 1.87; 95% CI, 1.42-2.50), levofloxacin (HR 1.77; 95% CI, 1.22-2.50), azithromycin (HR 1.64; 95% CI, 1.16-2.33), and clarithromycin (HR 2.40; 95% CI, 1.16-4.94) were associated with serious bleeding as a primary or secondary diagnosis. International normalized ratio (INR) alterations were common; 9.7% of patients prescribed fluconazole had INR value >6. Patients who had INR performed within 3-14 days of co-prescription were at a decreased risk of serious bleeding (HR 0.61; 95% CI, 0.42-0.88). Conclusions Warfarin users who are prescribed high-risk antibiotics are at higher risk for serious bleeding events. Early INR evaluation may mitigate this risk.
- Drug interactions
- Patient safety